Texas, 2005Tornado and Hail in Texas, May 12, 2005
May 12, 2005 · NWS AMA · 46 events in 10 counties and zones
Severe thunderstorms developed mainly across the southern and central Texas panhandle during the afternoon and evening hours producing large and damaging hail and an isolated tornado. however roof and skylight damage occurred in the southwest sections of Amarillo due to the large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $97,000
- Crop damage
- None recorded
- Events
- 46
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed mainly across the southern and central Texas panhandle during the afternoon and evening hours producing large and damaging hail and an isolated tornado. No damage or injuries were reported from the tornado...however roof and skylight damage occurred in the southwest sections of Amarillo due to the large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 12, 3:00 AM CST, 6 hours 30 minutes earlier.
Area forecast discussion, May 12, 3:00 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
400 AM CDT THU MAY 12 2005
.DISCUSSION...
COLD FRONT ADVANCED INTO PANHANDLES REGION...LOCATED ALONG A LINE
FROM BEAVER...TO DUMAS...TO GLEN RIO EARLY THIS MORNING. THIS
BOUNDARY STILL HAS A STRONG PUSH TOWARDS THE SOUTH...BUT SHOULD SLOW
DOWN AFTER DAYTIME HEATING STRENGTHENS...AND THE UPPER LEVEL
SHORTWAVE APPROACHES FROM THE WEST. WE CONSIDERED THE SLIGHT
POSSIBILITY OF ELEVATED SHOWERS OR THUNDERSTORMS DEVELOPING ALONG THE
FRONT. THE BEST OPPORTUNITY STILL EXISTS LATER TODAY WHEN THE UPPER
LEVEL JET EMERGES AND THE BAROCLINIC ZONE SHARPENS ALONG THE COLD
FRONT. WE MAINTAINED THE SEVERE WORDING FOR THIS AFTERNOON AND
EVENING.
AS THE SHORTWAVE EXITS TO THE EAST TONIGHT...THE DRYLINE AND GULF
MOISTURE WILL ALSO BE SHUNTED EAST. A STRONGER COLD FRONT WILL FOLLOW
IMMEDIATELY THEREAFTER...BRINGING ONE MORE CHANCE FOR PRECIPITATION
BEFORE THE LOWER TO MID LEVELS ARE REPLACED BY COOL AND DRY CANADIAN
AIR.
SOUTHERLY FLOW RETURNS QUICKLY IN ADVANCE OF SHORTWAVE EMBEDDED IN
THE NORTHWEST FLOW. MODELS HAVE BEEN PERSISTANT WITH CLOUDING UP THE
AREA SATURDAY NIGHT THROUGH SUNDAY. IF LOW LEVEL MOISTURE IS
REPLENISHED QUICKLY...POPS MAY NEED TO INCREASED TO INTRODUCE MENTION
OF SHOWERS AND THUNDERSTORMS FOR THIS TIME PERIOD.
A SURFACE LOW REDEVELOPS OVER COLORADO ON MONDAY...THEN PUSHES ONTO
THE PLAINS ON TUESDAY. WHILE A FRONTAL BOUNDARY WILL BE
PRESENT...CONCERNED THAT THE PANHANDLES MAY BE DRY SLOTED.
ALSO...UPPER LEVEL DYNAMICS MAY BE TOO FAR NORTH.
NEVERTHELESS...WELL NEED TO WATCH THIS SCENARIO DEVELOP.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 83 53 78 47 / 40 40 40 40
BEAVER OK 80 56 73 47 / 50 50 40 40
BOISE CITY OK 79 47 70 44 / 20 20 30 30
BORGER TX 84 55 77 50 / 40 40 40 40
BOYS RANCH TX 81 50 79 46 / 30 30 40 40
CANYON TX 84 54 81 47 / 30 30 40 40
CLARENDON TX 85 60 81 51 / 40 40 40 40
DALHART TX 82 47 75 45 / 20 20 30 30
GUYMON OK 80 53 72 45 / 30 30 30 30
HEREFORD TX 84 53 80 49 / 20 20 40 40
LIPSCOMB TX 81 59 75 47 / 50 50 40 40
PAMPA TX 83 58 77 51 / 40 40 40 40
SHAMROCK TX 85 61 79 52 / 50 50 40 40
WELLINGTON TX 86 61 81 53 / 50 50 40 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
13/08
Hazardous weather outlook, May 12, 5:00 AM CST, 4 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU MAY 12 2005
OKZ001>003-TXZ001>020-121800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT THU MAY 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
PANHANDLES GENERALLY ALONG A BEAVER TO WELLINGTON LINE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL PANHANDLES
GENERALLY BETWEEN GUYMON AND AMARILLO. STRONG THUNDERSTORMS ARE
POSSIBLE OVER THE WESTERN PANHANDLES FROM BOISE CITY TO HEREFORD.
MOIST AND UNSTABLE CONDITIONS WILL DEVELOP THIS AFTERNOON. A COLD
FRONT WILL PUSH ACROSS THE PANHANDLES AND PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...
STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS
ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND
UNSTABLE CONDITIONS OVER THE PANHANDLES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND
EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE
ACTIVATION LATER TODAY AND TONIGHT.
SLATTERY
Hail, Hansford
- When
- May 12, 9:30 AM CST
- Where
- Hansford County, Spearman
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.200, -101.200
Hail, Armstrong
- When
- May 12, 10:44 AM CST
- Where
- Armstrong County, 13 mi NE of Wayside
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.917, -101.383
Hail, Armstrong
- When
- May 12, 10:45 AM CST
- Where
- Armstrong County, Claude
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.117, -101.367
Hail, Ochiltree
- When
- May 12, 11:00 AM CST
- Where
- Ochiltree County, 20 mi SE of Perryton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.200, -100.550
Hail, Carson
- When
- May 12, 11:10 AM CST
- Where
- Carson County, 6 mi E of Conway
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.200, -101.283
Hail, Gray
- When
- May 12, 11:28 AM CST
- Where
- Gray County, 15 mi WSW of Mc Lean
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.150, -100.850
Reported at Lake McClellan.
Hail, Carson
- When
- May 12, 11:30 AM CST
- Where
- Carson County, White Deer
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.433, -101.183
Hail, Carson
- When
- May 12, 11:31 AM CST
- Where
- Carson County, White Deer
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.433, -101.183
Hail, Lipscomb
- When
- May 12, 12:10 PM CST
- Where
- Lipscomb County, 6 mi N of Lipscomb
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.317, -100.267
Hail, Randall
- When
- May 12, 4:41 PM CST
- Where
- Randall County, 7 mi S of Umbarger
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.850, -102.100
Hail, Randall
- When
- May 12, 5:05 PM CST
- Where
- Randall County, Canyon
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.983, -101.917
Hail, Randall
- When
- May 12, 5:11 PM CST
- Where
- Randall County, Canyon
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.983, -101.917
Hail, Potter
- When
- May 12, 5:14 PM CST
- Where
- Potter County, 7 mi E of Amarillo
- Measured
- 1 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.200, -101.700
Reported at the National Weather Service Forecast Office.
Hail, Randall
- When
- May 12, 5:19 PM CST
- Where
- Randall County, Buffalo Lake
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.867, -102.117
Hail, Randall
- When
- May 12, 5:23 PM CST
- Where
- Randall County, 11 mi SW of Canyon
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.867, -102.050
Reported near Farm-to-Market Road 168 and Farm-to-Market Road 1714.
Hail, Randall
- When
- May 12, 5:25 PM CST
- Where
- Randall County, 1 mi W of Canyon
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.983, -101.933
Tornado, Randall
- When
- May 12, 5:28 PM CST
- Where
- Randall County, Buffalo Lake
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.867, -102.117
The tornado remained over open country and the path length and path width were estimated.
Hail, Carson
- When
- May 12, 5:30 PM CST
- Where
- Carson County, Skellytown
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.567, -101.183
Hail, Randall
- When
- May 12, 5:42 PM CST
- Where
- Randall County, 8 mi SW of Amarillo
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.117, -101.917
Hail, Randall
- When
- May 12, 5:45 PM CST
- Where
- Randall County, 8 mi SW of Amarillo
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.117, -101.917
Hail, Randall
- When
- May 12, 5:45 PM CST
- Where
- Randall County, Canyon
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 34.983, -101.917
Hail, Randall
- When
- May 12, 5:45 PM CST to 6:15 PM CST
- Where
- Randall County, 2 mi SW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.183, -101.850
Hail, Randall
- When
- May 12, 5:46 PM CST
- Where
- Randall County, 5 mi SW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.150, -101.883
Hail, Randall
- When
- May 12, 5:47 PM CST
- Where
- Randall County, 5 mi SW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.150, -101.867
Hail, Randall
- When
- May 12, 5:48 PM CST
- Where
- Randall County, 6 mi SW of Amarillo
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.133, -101.900
Hail, Randall
- When
- May 12, 5:49 PM CST
- Where
- Randall County, 6 mi SW of Amarillo
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.133, -101.900
Hail, Randall
- When
- May 12, 5:49 PM CST
- Where
- Randall County, 4 mi SW of Amarillo
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.167, -101.867
Hail, Randall
- When
- May 12, 5:50 PM CST
- Where
- Randall County, 3 mi SW of Amarillo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.167, -101.850
Hail, Randall
- When
- May 12, 5:50 PM CST
- Where
- Randall County, 5 mi SSW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -101.850
Hail, Randall
- When
- May 12, 5:52 PM CST
- Where
- Randall County, 3 mi SW of Amarillo
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.167, -101.850
Hail, Randall
- When
- May 12, 5:53 PM CST
- Where
- Randall County, 2 mi S of Amarillo
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.167, -101.817
Hail, Randall
- When
- May 12, 5:53 PM CST
- Where
- Randall County, 6 mi SW of Amarillo
- Measured
- 2.75 in hail
- Property damage
- $23,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -101.900
A few skylights in southwest Amarillo were broken due to the large hail.
Hail, Potter
- When
- May 12, 5:55 PM CST
- Where
- Potter County, Amarillo
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.200, -101.817
Reported at the Civic Center in downtown Amarillo by an off duty Amarillo NWS Meteorologist.
Hail, Randall
- When
- May 12, 5:55 PM CST
- Where
- Randall County, 2 mi S of Amarillo
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.167, -101.817
Hail, Randall
- When
- May 12, 5:56 PM CST
- Where
- Randall County, 4 mi SW of Amarillo
- Measured
- 2.75 in hail
- Property damage
- $46,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.167, -101.867
Some skylights broken and a few roofs damaged due to the large hail.
Hail, Randall
- When
- May 12, 5:56 PM CST
- Where
- Randall County, 2 mi S of Amarillo
- Measured
- 1.5 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.167, -101.817
Hail, Potter
- When
- May 12, 5:57 PM CST
- Where
- Potter County, 5 mi W of Amarillo
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.200, -101.900
Hail, Randall
- When
- May 12, 5:57 PM CST
- Where
- Randall County, 2 mi S of Amarillo
- Measured
- 2.5 in hail
- Property damage
- $28,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.167, -101.817
Some roofs and skylights damaged due to the large hail.
Hail, Hutchinson
- When
- May 12, 6:00 PM CST
- Where
- Hutchinson County, Borger
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.667, -101.383
Hail, Hutchinson
- When
- May 12, 6:06 PM CST
- Where
- Hutchinson County, Borger
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.667, -101.383
Hail, Hutchinson
- When
- May 12, 6:09 PM CST
- Where
- Hutchinson County, Borger
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.667, -101.383
Hail, Potter
- When
- May 12, 6:28 PM CST
- Where
- Potter County, 22 mi NE of Amarillo
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.433, -101.533
Reported three miles north of the intersection of Farm-to-Market Road 1342 and Texas State Highway 136.
Hail, Hutchinson
- When
- May 12, 6:50 PM CST
- Where
- Hutchinson County, 5 mi WSW of Borger
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.633, -101.467
Reported between Borger and Fritch in the Meadowlark section.
Hail, Donley
- When
- May 12, 6:52 PM CST
- Where
- Donley County, 9 mi W of Clarendon
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.933, -101.067
Hail, Hutchinson
- When
- May 12, 6:54 PM CST
- Where
- Hutchinson County, Borger
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.667, -101.383
Hail, Armstrong
- When
- May 12, 8:19 PM CST
- Where
- Armstrong County, 2 mi W of Goodnight
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.033, -101.233
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, May 12, 2005$675,000 · F3 · 8 events
- Flood in Nebraska, May 12 to 15, 2005$200,000 · 1 event
- High Wind in Iowa, May 12, 2005$100,000 · 62 kt wind · 10 events
- Flash Flood and Hail in Texas, May 12 to 13, 20054.25 in hail · 53 events
- Flash Flooding and Hail in Kansas, May 12 to 13, 2005$30,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2005$29,000 · 2 in hail · 21 events
- Flash Flood and Damaging Winds in Kansas, May 12 to 13, 2005$26,000 · 61 kt wind · 3 events
- Flood and Hail in Kansas, May 12 to 13, 20051 in hail · 19 events
- Hail and Damaging Winds in Kansas, May 12, 20051.75 in hail · 15 events
- Heavy Snow in Montana, May 12, 200511 events
- Flash Flood in Nebraska, May 12, 20051 injured · 1 event
- Flash Flooding and Hail in Kansas, May 12 to 13, 20050.88 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448872, 5448873, 5448874, 5448875, 5448876, 5448877, 5448878, 5448879, 5448880, 5448881, 5448882, 5448883, 5448884, 5448885, 5448886, 5448887, 5448871, 5448888, 5448889, 5448890, 5448891, 5448979, 5448892, 5448893, 5448894, 5448895, 5448896, 5448897, 5448898, 5448899, 5448900, 5448972, 5448973, 5448974, 5448975, 5448976, 5448977, 5448978, 5448980, 5448981, and more.